Alert archive / Arizona / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Flagstaff, AZ

October 3, 2003Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 3, 2003, 4:41 PM MST for Apache County, Navajo County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2003, 4:41 PM MST (23:41 UTC)
Expired
Oct 3, 2003, 5:15 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 161 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 032341 AAA
SVRFGZ
AZC001-017-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST FRI OCT 3 2003

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA
  EAST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 515 PM MST

* AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITE CONE...OR ABOUT 47 MILES SOUTHWEST
  OF CHINLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTH OF STEAMBOAT CANYON AT 510 PM MST
  6 MILES NORTHWEST OF SUNRISE SPRINGS AT 515 PM MST

HAIL AROUND AN INCH IN DIAMETER IS POSSIBLE WITH THIS STORM ALONG 
WITH STRONG WIND GUSTS TO 60 MPH. THIS STORM MAY BE CAPABLE OF 
PRODUCING A BRIEF TORNADO. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3570 11022 3553 11018 3554 10969 3581 10980

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:30 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 3, 2:30 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI OCT 03 2003

.SYNOPSIS...AN UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
ARIZONA TONIGHT. LOOK FOR SHOWERS AND THUNDERSTORM ACTIVITY TO
DECREASE FROM WEST TO EAST OVERNIGHT. A RIDGE OF HIGH PRESSURE WILL
BUILD OVER THE STATE THIS WEEKEND BRINGING FAIR AND DRY WEATHER.
YET ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE STATE ON TUESDAY.
&&

.DISCUSSION...CLOSED UPPER LOW IS CENTERED OVER NW AZ ATTM. BREAKS
IN THE CLOUDS AND INCREASED INSOLATION FIRING OFF ANOTHER ROUND OF
CONVECTION THIS AFTERNOON. STORMS MOSTLY CONFINED TO THE NW CWA AND
SCATTERED FROM THE LCR EASTWARD. EXPECT WESTERN STORMS TO DIE THIS
EVENING WHILE ACTIVITY SHOULD LINGER THRU THE NIGHT OUT EAST.

THE LOW WILL OPEN AND FILL AS IT MOVES ACROSS NORTHERN AZ TONIGHT
AND INTO N.M. BY EARLY SATURDAY MORNING. MID LEVEL DRYING INDICATED
MOVING INTO WESTERN CWA ATTM AND WILL CONTINUE TO SPREAD EASTWARD
OVERNIGHT. SFC DPS STARTING TO FALL ALREADY OUT WEST. LOOKING FOR
PRECIP POTENTIAL TO DECREASE WEST TO EAST TONIGHT WITH JUST ISOLATED
ACTIVITY EXPECTED ALONG THE N.M. BORDER REGION FOR SATURDAY. WEAK
RIDGING SEEN FOR THE WEEKEND. HGTS AND THICKNESSES DONT RISE MUCH
AND WARMING TREND WILL BE SLIGHT.

EXTENDED...RIDGE SHIFTS EAST ON MONDAY AS ANOTHER S/WV TROF MOVES
TOWARD THE DESERT SOUTHWEST. THIS S/WV IS PROGGED TO ADVECT MOISTURE
FROM TS NORA INTO THE STATE BEGINNING LATE MONDAY. WILL CONTINUE TO
ADVERTISE A THREAT OF PRECIP ON TUESDAY. THE TROF MOVES EAST ON
WEDNESDAY WITH FAIR WEATHER FOR THE REMAINDER OF THE PERIOD. DF
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 3, 8:10 AM MST, 8 hours 31 minutes before
AZZ004>018-037>040-040200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
810 AM MST FRI OCT 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VIGOROUS WEATHER DISTURBANCE WILL MOVE SLOWLY THROUGH NORTHERN
ARIZONA TODAY...AND INTO THIS EVENING. NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED MAINLY NORTH OF FLAGSTAFF.
AREAS NORTH AND NORTHEAST OF THE MOGOLLON RIM WILL CONTINUE TO SEE
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS MAY CONTAIN
HEAVY RAIN AND SMALL HAIL. AREAS FROM FLAGSTAFF SOUTH AND SOUTHWEST
WILL BE NEAR MUCH DRIER AIR...AND STORMS WILL BE MORE ISOLATED IN
COVERAGE.

DUE TO RAINFALL THURSDAY AND OVERNIGHT LAST NIGHT NORTH AND
NORTHEAST OF FLAGSTAFF...SOME AREAS MAY EXPERIENCE LOCALIZED
FLOODING WITH ADDITIONAL RAINFALL TODAY. AREAS MOST SUSCEPTIBLE
TO THIS WILL BE NORTHEAST OF FLAGSTAFF.

SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEFINITION OF HAZARDOUS WEATHER...A WEATHER EVENT POSING A THREAT
TO LIFE AND PROPERTY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:34 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min
Oct 3, 4:51 PM MSTTornado WarningFGZApache, Navajo39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.